Minnesota, 2011

Hail in Minnesota, September 3, 2011

September 3, 2011 · NWS MPX · 3 events in 1 county or zone

A small severe thunderstorm developed near Albert Lea, Minnesota, and dropped locally large hail just north of the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small severe thunderstorm developed near Albert Lea, Minnesota, and dropped locally large hail just north of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 3, 5:50 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 3, 5:50 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 AM CDT SAT SEP 3 2011

.DISCUSSION...

MAIN CONCERN FOR PRECIP IS BASICALLY OVER THE NEXT 12
HOURS...AFTER THAT...THE UPPER MIDWEST LOOKS TO FALL INTO ONE THE
LONGER DRY SPELLS WE HAVE SEEN IN QUITE SOME TIME. IN ADDITION TO
THAT...LARGE DOME OF CANADIAN HIGH COMING DOWN TO END THE HOLIDAY
WEEKEND MAY BRING ABOUT THE FIRST LOWS INTO THE 30S OF THE SEASON.
OTHER THAN THAT...ITS A RATHER TRANQUIL FORECAST.

WATER VAPOR THIS MORNING SHOWS POTENT WAVE SPINNING ACROSS SRN
MANITOBA...WITH COMPLEX OF STORMS OVER NEB ON LEADING EDGE OF
STRONG H85 TROUGH. FRONT THAT CAME THROUGH YESTERDAY IS BECOMING
RATHER DIFFUSE TO THE SOUTH...RUNNING FROM SW IA...NE TO THE
CENTRAL WI LK MICH SHORELINE. PRIMARY COLD FRONT IS GAINING
STRENGTH TO THE WEST AND AT 3AM STRETCHED FROM GRAND FORKS...SW
BACK TOWARD ABERDEEN AND INTO NE CO FROM THERE. BEST MOISTURE
TRANSPORT...AS EVIDENCED BY MOISTURE PLUME ON WATER VAPOR HAS
BEEN...AND WILL CONTINUE TO BE LOCATED ALONG THE DIFFUSE BOUNDARY
FROM YESTERDAY...AND CERTAINLY THIS HAS BEEN THE MOST PROLIFIC
PRODUCER OF SHRA/TSRA ACTIVITY THROUGH THE NIGHT. HOWEVER...WITH
POTENT UPPER WAVE QUICKLY TRACKING EAST ACROSS SRN CANADA...HAVE
SEEN SOME OF THIS MOISTURE/INSTABILITY TO THE SOUTH GETTING
PULLED NORTH OUT AHEAD OF THE COLD FRONT AND INTO MN. IN
PARTICULAR...A LINE OF SHOWERS AND STORMS HAS DEVELOPED FROM MVE
OVER TOWARD THE NRN TWIN CITIES ON THE NRN EDGE OF THE INSTABILITY
WITHIN A POOL OF H7 MOISTURE AS NOTED ON THE LAST SEVERAL SPC MESO
ANALYSIS H7 DEWP PLOTS. RUC FORECASTS TAKE THIS H7 MOIST POOL ENE
THROUGH THE MORNING...AND IN ALL LIKELIHOOD THIS REGION WILL BE
THE MOST WIDESPREAD PRECIPITATION SEEN WITH THIS SYSTEM. AS THIS
PULLS EAST...BEST H85-H7 MOISTURE TRANSPORT AND INSTABILITY ARE
FORECAST TO REMAIN JUST SE OF THE MPX CWA. THIS LOOKS TO SET UP
THE SITUATIONS WHERE MOIST OF THE AREA GETS SPLIT...WITH BEST RAIN
CHANCES REMAINING ACROSS NRN MN NEAR THE UPPER FORCING...AND SE OF
THE AREA IN THE BETTER MOISTURE. WITH 60 KT MID JET COMING IN THIS
AFTERNOON...WIND PROFILES WOULD CERTAINLY FAVOR A SEVERE
POTENTIAL. HOWEVER...WITH DEEP MOISTURE AND BETTER INSTABILITY
REMAINING OFF TO THE SE...LIKELY WILL NOT BE ABLE TO GET ROBUST
ENOUGH UPDRAFTS TO SUPPORT MUCH OF A SEVERE THREAT. CURRENT SPC
DAY 1 SLIGHT RISK CAPTURES WELL WHERE THE JUXTAPOSITION OF SHEAR
AND MOISTURE/INSTABILITY LOOK TO BE TODAY.

AFTER THAT...THERE REALLY IS NOT MUCH TO SAY ABOUT THE FORECAST
FOR THE UPPER MS VALLEY. TROUGH OVER MANITOBA WILL SLOWLY DIG SE
INTO THE GREAT LAKES ON SUNDAY....BRINGING ABOUT THE THREAT FOR AN
ISOLATED SHOWER OR TWO ACROSS WRN WI SUNDAY UNDER THE COLD POOL
ALOFT...THOUGH CHANCES CERTAINLY LOOK BETTER TO THE EAST. AFTER
THAT...A LARGE AND EXPANSIVE UPPER RIDGE CENTERED OVER THE ROCKIES
LOOKS TO TAKE HOLD ACROSS THE WRN 2/3RDS OF THE CONUS. IN
FACT...BOTH THE GFS AND ECMWF KEEP THE AREA DRY RIGHT OUT INTO MID
SEPTEMBER WITH THE ONLY VARIABLE OUT THERE BEING WHAT HAPPENS WITH
THE REMNANTS OF LEE. MODELS GIVING THE IDEA THAT LEE NEVER GETS
FULLY INTEGRATED INTO THE TROUGH CURRENTLY HEADING FOR THE GREAT
LAKES...WITH SOME OF THE ENERGY CUTTING OFF FROM THE MAIN FLOW
OVER THE CENTRAL APPALACHIANS AND SLOWLY RETROGRADING DOWN THE
OHIO VALLEY THROUGH THE COURSE OF NEXT WEEK.

AS FOR TEMPERATURES...IT WILL CERTAINLY BE FEELING LIKE FALL
MONDAY AND TUESDAY AS A 1024 MB HIGH SINKS IN FROM CANADA. MIXING
DOWN TO H85 ON THE ECMWF SUNDAY ONLY YIELDS HIGHS FROM THE LOWER
60S NE TO THE MID 60S SW...SO TRIMMED A COUPLE OF DEGREES OFF HIGHS
FOR SUNDAY. H85 TEMPS LOOK TO REMAIN BELOW +10C INTO LABOR
DAY...WHICH SHOULD YIELD ANOTHER DAY OF HIGHS IN THE 60S. THE
COLDEST MORNINGS LOOK TO BE MONDAY AND TUESDAY AS THE SFC RIDGE
SLOWLY SLIDES ACROSS THE AREA. MAV/MET SPIT OUT SOME LOWS IN THE
UPPER 30S BOTH MORNINGS...WITH EVEN HINTS AT THE FIRST FROST OF
THE YEAR FOR PARTS OF NE MN. FOR THE REST OF THE WEEK...WE DO NOT
SEE MUCH AIR MASS MODIFICATION...SO WILL JUST BE ADDING 2 OR 3
DEGREES TO THE PREVIOUS DAYS HIGHS/LOWS...WITH TEMPERATURES
RETURNING BACK CLOSER TO NORMAL BY THE END OF THE WEEK.

&&

.AVIATION... /12Z TAF ISSUANCE/

MOISTURE CONTINUED TO SURGE AHEAD OF AN APPROACHING COLD FRONT THIS
MORNING. MVFR CEILINGS HAD DEVELOPED OVER MUCH OF SOUTHEAST TWO
THIRDS OF OUR FORECAST AREA. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS HAD ALSO SPROUTED AHEAD OF THE FRONT.  EXPECT SOME
POST FRONTAL SHOWER ACTIVITY FOR A COUPLE OF HOURS BEFORE WEATHER
CONDITIONS START TO IMPROVE FROM WEST TO EAST THIS AFTERNOON.
SURFACE WINDS WILL INCREASE FROM THE NORTHWEST AT 15 TO 25
KNOTS...THEN DIMINISH TO UNDER 15 KNOTS TONIGHT.  SKIES WILL CLEAR
OVERNIGHT.  NORTHWEST WINDS INCREASING TO 10-20 KNOTS ON SUNDAY.
HIGH PRESSURE BUILDING OVER THE TAF SITES DURING THE PERIOD...WILL
PROVIDE FAIR AND DRY WEATHER CONDITIONS SUNDAY THROUGH FRIDAY OF
NEXT WEEK.

.KMSP...CLOUD AND CEILING HEIGHTS BETWEEN 1500-2500 FEET THIS
MORNING. CEILINGS LIFTING TO AROUND 4000 FEET AROUND NOON...THEN
CLEARING AFTERWARDS.  WINDS LIGHT AND VARIABLE EARLY THIS
MORNING...BECOMING
NORTHWEST AND INCREASING TO 15-25 KNOTS BETWEEN 18Z-22Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/JM
Hazardous weather outlook, Sep 3, 3:36 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 AM CDT SAT SEP 3 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
436 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS
MORNING AS STRONG COLD FRONT MOVES IN FROM THE DAKOTAS. ISOLATED
THUNDERSTORMS MAY REDEVELOP ALONG THE COLD FRONT THIS AFTERNOON...
MAINLY EAST OF AN ALBERT LEA TO RICE LAKE LINE. THOUGH NONE OF
THIS ACTIVITY IS EXPECTED TO BE SEVERE...SMALL HAIL WILL BE
POSSIBLE WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 3, 3:36 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 AM CDT SAT SEP 3 2011

MNZ052-053-060>063-WIZ014-023-031030-
ANOKA-CHISAGO-HENNEPIN-ISANTI-POLK-RAMSEY-ST. CROIX-WASHINGTON-
436 AM CDT SAT SEP 3 2011

...THUNDERSTORMS DEVELOPING OVER EAST CENTRAL
MINNESOTA...ANOKA...CHISAGO...HENNEPIN...ISANTI...POLK...RAMSEY...ST.
 CROIX AND WASHINGTON COUNTIES THROUGH 530 AM CDT...

AT 435 AM CDT...WEATHER SERVICE RADAR IN CHANHASSEN WAS TRACKING A
LINE OF STRONG THUNDERSTORMS BETWEEN ATHENS AND EAST BETHEL.
THESE STORMS WERE MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR.
  BETHEL.
  EAST BETHEL.
  LINO LAKES.
  CENTERVILLE.
  HUGO.
  ATHENS.

LAT...LON 4555 9275 4515 9264 4502 9323 4540 9344
TIME...MOT...LOC 0930Z 254DEG 28KT 4529 9331

The radar

The Minneapolis radar (KMPX), 131 km away, was scanning. The volume nearest the first event began at 15:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Freeborn

When
September 3, 9:04 AM CST
Where
Freeborn County, (Ael)albert Lea Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
43.680, -93.370

Hail, Freeborn

When
September 3, 9:05 AM CST to 9:10 AM CST
Where
Freeborn County, 1.99 mi E of (Ael)albert Lea Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.682, -93.330

Quarter size hail lasted about five miles, east of Bancroft, Minnesota.

Hail, Freeborn

When
September 3, 9:05 AM CST to 9:07 AM CST
Where
Freeborn County, 0.5 mi W of Bancroft
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.720, -93.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331681, 331682, 331683.